Alert archive / Kansas / Special Weather Statements in 2011

Special Weather Statement, NWS Kansas City, MO

August 8, 2011Miami County, Kansas

NWS Kansas City, MO issued this special weather statement at Aug 8, 2011, 12:56 AM CDT for Miami County, Kansas. It was in force for 49 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 8, 2011, 12:56 AM CDT (05:56 UTC)
Expired
Aug 8, 2011, 1:45 AM CDT
In force
49 min
Issued by
NWS Kansas City, MO

County Miami County, KS

The radar

The Pleasant Hill radar (KEAX), 62 km from the middle of the area, began a volume at 05:58 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Topeka, KS (KTOP), launched 00:00Z, 5.9 hours before the alert went out and 75 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 00:00Z on 2011-08-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 120 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 00:00Z on 2011-08-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 54 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
120 J/kg
Mixed-layer CIN
-474 J/kg
Mixed-layer LCL
2544 m above ground
0-6 km bulk shear
35 kt
0-1 km storm-relative helicity
54 m²/s²
0-3 km storm-relative helicity
256 m²/s²
Significant tornado parameter
0.0
Supercell composite
2.8

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

140 
WWUS83 KEAX 080556
SPSEAX

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
1256 AM CDT MON AUG 8 2011

KSZ057-060-105-080645-
JOHNSON KS-LINN KS-MIAMI KS-
1256 AM CDT MON AUG 8 2011

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN JOHNSON...
NORTHWESTERN LINN AND MIAMI COUNTIES IN EAST CENTRAL KANSAS UNTIL 145
AM CDT...

AT 1253 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM PLEASANT GROVE TO
PRINCETON TO BURLINGTON...AND MOVING EAST AT 40 MPH.

HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THESE STORMS.

LOCATIONS NEAR THE PATH OF THESE STORMS INCLUDE...
  EDGERTON...OSAWATOMIE...GARDNER...PAOLA...SPRING HILL...LA CYGNE...
  PARKER...FONTANA...BEAGLE...CLARE...HILLSDALE...WAGSTAFF...
  CHILES...NEW LANCASTER AND BUCYRUS.

THIS WILL IMPACT

 I-35 BETWEEN MILE MARKERS 200 AND 213.

THESE STORMS MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS... FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 3886 9506 3883 9471 3835 9473 3815 9508
TIME...MOT...LOC 0556Z 284DEG 36KT 3884 9522 3845 9523
          3819 9567

$$

SF

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Kansas City, MO wrote its last area forecast discussion before this special weather statement went out at Aug 8, 12:49 AM CDT, 7 minutes earlier.

Area forecast discussion, Aug 8, 12:49 AM CDT, 7 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
1249 AM CDT MON AUG 7 2011

...UPDATED AVIATION DISCUSSION...

.DISCUSSION...

PERIODIC MCS EPISODES ARE EXPECTED TO AFFECT THE CWA THROUGH
TOMORROW BEFORE SEEING A BREAK ON TUESDAY. WEVE ALSO BROKEN THE BACK
OF THE MOST RECENT HEAT WAVE...SO AT LEAST SOMETHING GOOD TO LOOK
FORWARD TO.

SMALL BUT POWERFUL MCS PLOWING INTO THE FAR SOUTHEASTERN CWA BEING
MAINTAINED BY AN MCV SHOULD EXIT THE EASTERN CWA BY 23Z. LARGE
OUTFLOW BOUNDARY HAS JUST ABOUT PUSHED THROUGH ALL COUNTIES WITH
LARGE COLD POOL BRINGING MUCH NEEDED RELIEF FROM THE HEAT. 3 HOURLY
SURFACE PRESSURE RISES WITH THE MESO-HIGH/COLD POOL HAVE ENDED WITH
PRESSURE FALLS NOW OCCURRING UPSTREAM OVER NEBRASKA AS THE
ATMOSPHERE BEGINS A QUICK RECOVERY BEFORE THE NEXT WAVE OF STORMS.

MODELS DID A POOR JOB ON HANDLING THIS FEATURE...EVEN THE SHORT
RANGE CONVECTIVE MODELS. SO PATTERN RECOGNITION...SATELLITE IMAGERY
AND MODEL CONTINUITY BEING USED. SATELLITE IMAGERY SHOWS A SERIES OF
SMALL VORTICITY MAXIMA/SCATTERED CONVECTION FROM ID INTO THE
NORTHERN AND CENTRAL HIGH PLAINS. SCATTERED CONVECTION FORMING IN
REGION OF INCREASING LARGE-SCALE LOW LEVEL MOISTURE CONVERGENCE FROM
WESTERN/CENTRAL NE INTO WESTERN SD IS INGESTING MLCAPES OF 3000J/KG.
0-6KM SHEAR OF 40KTS ACROSS ALL OF NE WILL SUPPORT STRONG UPDRAFTS.
PREVIOUS MODEL RUNS HAVE SHOWN REMARKABLE CONTINUITY AND AGREEMENT
THAT A LARGE MCS WOULD FORM THIS EVENING COMING OUT OF WESTERN
NE/SOUTHERN SD...AND TRACK SEWD AND THRU THE WESTERN CWA AFTER
MIDNIGHT. SEE NO REASON TO CHANGE THIS THINKING. BUT...WILL KEEP AN
EYE ON THE SMALL AREA OF ELEVATED CONVECTION OVER NORTH CENTRAL KS
WHICH TRAILS THE DEPARTING CENTRAL MO MCS. WITH THE AIRMASS
RECOVERING RATHER QUICKLY SCATTERED CONVECTION COULD ENTER NW MO
AROUND 00Z.

DEEP LAYER SHEAR AND INSTABILITY PARAMETERS STILL FAVOR BOWING
SEGMENTS TONIGHT SO DAMAGING WINDS WILL BE THE PRIMARY SEVERE THREAT
WITH LARGE HAIL A SECONDARY THREAT. IN ADDITION...POTENTIAL FOR SOME
TRAINING CELLS TONIGHT WITH REPEAT STORMS...PLUS ANTECEDENT RAINFALL
FROM THIS AFTERNOONS MCS COULD RESULT IN SOME LOCALIZED FLOODING
CONCERNS.

DIFFICULT TO TELL HOW FAST RESIDUAL CLOUD COVER MAY LINGER THROUGH
THE REGION DURING THE DAY ON MONDAY...SO LOW CONFIDENCE ON MAX
TEMPERATURES...COULD EASILY BE A CATEGORY OR TWO TOO WARM.

SEE NO REASON TO CHANGE FROM THE THINKING IN THE PREVIOUS DISCUSSION
FROM WEDNESDAY THROUGH FRIDAY NIGHT...IDENTIFYING AND TIMING ANY
INDIVIDUAL SHORTWAVE IS NEARLY FRUITLESS AT THIS POINT. FROM A
CONCEPTUAL STANDPOINT...ANY SHORTWAVE WOULD SUPPORT CONVECTION OVER
THE HIGH TERRAIN DURING THE AFTERNOON HOURS...PROPAGATING INTO THE
PLAINS DURING THE OVERNIGHT. HAVE SPREAD CHANCE POPS OVER THE
MAJORITY OF THIS TIME FRAME GIVEN THE UNCERTAINTY...EXPECTING THAT A
COUPLE DAYS DURING THE EARLY MORNING HOURS WILL SEE ORGANIZED
CONVECTION...WHILE OTHER DAYS SEE ABSOLUTELY NOTHING.
REGARDLESS...TEMPERATURES LOOK TO BE QUITE REFRESHING FOR MID
AUGUST...ESPECIALLY CONSIDERING THE STRING OF EXCESSIVELY HOT DAYS
IN THE PAST MONTH.

MJ/21

&&

.AVIATION...

FOR THE 06Z TAFS...MAIN FORECAST CHALLENGE FOR THIS TAF PERIOD WILL
BE OVERNIGHT CONVECTION. MESOSCALE MODELS STRUGGLING WITH SCOPE OF
CURRENT CONVECTION...WITH RUC13 HAVING THE BEST HANDLE AND VSREF A
WEAK SECOND.  CONVECTIVE COMPLEX IN CENTRAL KANSAS MOVING SLOWLY
EAST SOUTHEASTWARD AND BASED ON CURRENT TRAJECTORY SHOULD PASS
MAINLY SOUTH OF TERMINALS.  HOWEVER DECIDED TO CONTINUE PREVIOUS
FORECAST TREND OF INTRODUCTING CB GROUP INTO TERMINALS...AND
ACTUALLY MOVED UP BY ABOUT AN HOUR. THOUGH CONFIDENCE IS LOW IN MESO
MODEL SOLUTIONS...INTRODUCED VCTS/-TSRA INTO ALL TERMINALS BY 09Z.
FORECAST SOUNDING INDICATED CLOUD BASES WILL BE FAIRLY HIGH...THUS
WITH CB BASES AROUND 7-8K. SECOND CONVECTIVE CLUSTER ACROSS CENTRAL
NEBRASKA LIKELY WILL MOVE INTO TERMINALS CLOSESR TO SUNRISE.  LIKELY
WILL AMEND TAFS AS CONVECTIVE ORGANIZATION AND TIMING SHOWS ITS HAND
A LITTLE MORE.

SF

&&

.EAX WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
KS...NONE.
&&
Hazardous weather outlook, Aug 7, 6:51 PM CDT, 6 hours 5 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
651 PM CDT SUN AUG 7 2011

KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-081215-
ATCHISON KS-MIAMI-LINN KS-DONIPHAN-LEAVENWORTH-WYANDOTTE-JOHNSON KS-
ATCHISON MO-NODAWAY-WORTH-GENTRY-HARRISON-MERCER-PUTNAM-SCHUYLER-
HOLT-ANDREW-DE KALB-DAVIESS-GRUNDY-SULLIVAN-ADAIR-BUCHANAN-CLINTON-
CALDWELL-LIVINGSTON-LINN MO-MACON-PLATTE-CLAY-RAY-CARROLL-CHARITON-
RANDOLPH-JACKSON-LAFAYETTE-SALINE-HOWARD-CASS-JOHNSON MO-PETTIS-
COOPER-BATES-HENRY-
651 PM CDT SUN AUG 7 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST...NORTH CENTRAL AND
WEST CENTRAL MISSOURI...AS WELL AS EXTREME EASTERN KANSAS.

.DAY ONE...TONIGHT

THUNDERSTORMS OVER NEBRASKA AND SOUTH DAKOTA MAY CONGEAL INTO A
CONVECTIVE COMPLEX AND MOVE EAST-SOUTHEAST OVERNIGHT...REACHING PARTS
OF THE AREA LATE TONIGHT AND EARLY MONDAY MORNING. SOME OF THESE
STORMS MAY CONTAIN DAMAGING WINDS AND LOCALLY HEAVY RAINFALL. WHILE THE
EXACT TRACK OF THESE STORMS IS STILL HIGHLY UNCERTAIN...THE BEST
CHANCE FOR SEVERE THUNDERSTORMS CURRENTLY APPEARS TO BE ACROSS FAR
NORTHERN MISSOURI AND NORTHEAST KANSAS AND POINTS NORTHWARD.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THUNDERSTORMS MAY LINGER ACROSS PARTS THE OUTLOOK AREA MONDAY
MORNING...WITH POSSIBLE REDEVELOPMENT MONDAY AFTERNOON AND
EVENING...PARTICULARLY FROM EAST CENTRAL KANSAS THROUGH CENTRAL
MISSOURI. DAMAGING WINDS AND LARGE HAIL MAY BE POSSIBLE WITH ANY OF
THESE STORMS.

OTHERWISE...PERIODIC CHANCES FOR THUNDERSTORMS WILL EXIST LATE
TUESDAY NIGHT THROUGH SATURDAY MORNING AS ORGANIZED THUNDERSTORM
COMPLEXES OCCASIONALLY IMPACT THE OUTLOOK AREA. THE MOST PREFERRED
TIME FOR THUNDERSTORMS WOULD BE THE LATE NIGHT AND EARLY MORNING
HOURS...WHEN A THREAT FOR DAMAGING WINDS COULD EXIST.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED LATE TONIGHT.

HAWBLITZEL

In the hours before

Special weather statement, Aug 8, 12:56 AM CDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
1256 AM CDT MON AUG 8 2011

KSZ057-060-105-080645-
JOHNSON KS-LINN KS-MIAMI KS-
1256 AM CDT MON AUG 8 2011

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN JOHNSON...
NORTHWESTERN LINN AND MIAMI COUNTIES IN EAST CENTRAL KANSAS UNTIL 145
AM CDT...

AT 1253 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM PLEASANT GROVE TO
PRINCETON TO BURLINGTON...AND MOVING EAST AT 40 MPH.

HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THESE STORMS.

LOCATIONS NEAR THE PATH OF THESE STORMS INCLUDE...
  EDGERTON...OSAWATOMIE...GARDNER...PAOLA...SPRING HILL...LA CYGNE...
  PARKER...FONTANA...BEAGLE...CLARE...HILLSDALE...WAGSTAFF...
  CHILES...NEW LANCASTER AND BUCYRUS.

THIS WILL IMPACT

 I-35 BETWEEN MILE MARKERS 200 AND 213.

THESE STORMS MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS... FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 3886 9506 3883 9471 3835 9473 3815 9508
TIME...MOT...LOC 0556Z 284DEG 36KT 3884 9522 3845 9523
          3819 9567

SF

The office that day

Everything else NWS Kansas City, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 8, 1:46 AM CDTSpecial Weather StatementEAXBates44 min
Aug 8, 1:55 AM CDTSpecial Weather StatementEAXCass, Henry, Jackson, Johnson50 min
Aug 8, 6:26 AM CDTSpecial Weather StatementEAXBuchanan, Holt49 min
Aug 8, 1:22 AM CDTSpecial Weather StatementEAXLinn38 min

Nearby

Special Weather Statements in Kansas, 2011Every special weather statement in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.